Texas, 2014Damaging Winds in Texas, June 22, 2014
June 22, 2014 · NWS HGX · 2 events in 2 counties and zones
Scattered afternoon thunderstorms developed within a moist, warm and unstable central and northeastern forecast area air mass. There were favorable, albeit weak, upper level dynamics that enhanced the convective development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed within a moist, warm and unstable central and northeastern forecast area air mass. There were favorable, albeit weak, upper level dynamics that enhanced the convective development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 22, 9:30 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 22, 9:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1030 AM CDT SUN JUN 22 2014
.UPDATE...
SEE MORNING UPDATE.
&&
.DISCUSSION...
AT 9 AM...SFC HIGH PRESSURE WAS LOCATED OVER SW LOUISIANA AND LOW
PRESSURE WAS OVER WESTERN KANSAS. VIS SATELLITE SHOWED EXTENSIVE
CLOUD COVER OVER MOST OF THE STATE WITH SOME BREAKS IN THE CLOUDS
OVER SE TX. 12Z SOUNDINGS SHOW PW VALUES AROUND 1.70 INCHES...
CONVECTIVE TEMPS BETWEEN 86 AND 90 DEGREES...NO CAPPING AND WITH A
LAYER OF DRY AIR BETWEEN 800 MB AND 600 MB. AT 850 MB...A SWATH OF
DEEP MOISTURE EXTENDED ACROSS CENTRAL TEXAS EXTENDING FROM DODGE
CITY KANSAS TO NORTHERN MEXICO. AN 850 MB RIDGE WAS OVER THE
NORTHERN GULF AND EXTENDED NORTH INTO CENTRAL ARKANSAS. AT 700
MB...DEEPER MSTR AND A WEAK 700 MB TROUGH AXIS EXTENDED FROM NE
TEXAS TO THE BIG BEND. AT 250 MB...A WEAK HIGH WAS OVER NORTHERN
MEXICO WITH A SPEED MAX OVER NORTH CENTRAL MEXICO. A WEAK S/WV
EXTENDED FROM SOUTH CENTRAL KANSAS TO NE TEXAS.
BOTH THE ECMWF AND THE GFS SHOW SE TX IN A WEAK LFQ THIS AFTN AND
THIS IS SUPPORTED BY THE 12Z 250 MB ANALYSIS. CONSIDERING THE
LIFT PROVIDED BY THE SPEED MAX...A WEAK SPLIT IN THE UPPER JET...
DIFFERENTIAL HEATING AND WEAK PVA...FEEL CONVECTIVE POTENTIAL WILL
BE INCREASING THIS AFTN. THE RAP 13 AND HRRR SHOW THE BEST
POTENTIAL OVER THE NE ZONES THIS AFTN SO HAVE RAISED POPS OVER THE
NE. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY RAIN AS STORM MOTION WILL BE ON THE SLOW SIDE. CLOUDS WILL
WREAK HAVOC WITH MAX TEMPS BUT ANY BREAK IN THE CLOUD COVER WILL
ALLOW TEMPS TO WARM QUICKLY. LEFT TEMP FCST AS IS. OVERALL...ONLY
MINOR CHANGES AS PREV FCST HAD THINGS WELL IN HAND. 43
&&
.PREV DISCUSSION... /ISSUED 626 AM CDT SUN JUN 22 2014/
DISCUSSION...
SEE AVIATION.
AVIATION...
SEEING A BAND OF SHRA APPROACHING NW AREAS OF SE TX THIS MORNING
WHICH WILL AFFECT CLL 12-14Z. BY MID MORNING EXPECT TO SEE SCT
SHRA ACROSS MOST OF THE AREA. EXPECT ISOLATED/SCATTERED TSRA
AROUND THIS AFTERNOON...ESPECIALLY IN THE VICINITY OF A WEAK SEA
BREEZE. AMPLE HIGH CLOUDS WILL CONTINUE THROUGH THE DAY. 33
PREV DISCUSSION... /ISSUED 440 AM CDT SUN JUN 22 2014/
DISCUSSION...
TX AREA RADAR SHOWS QUITE A BIT OF SHOWER ACTIVITY OVER N TX
WHICH MAY BE THE RESULT OF A SHORTWAVE TROUGH AND OLD MCV THAT IS
SHEARING OUT OVER THE AREA. CLOUD COVER HAS HELD TEMPS IN THE MID
70S FOR MUCH OF THE AREA THIS MORNING SO NOT QUITE AS COOL AS
YESTERDAY. BASED ON 00Z SOUNDINGS LCH AND CRP ARE SHOWING PRECIP
WATER VALUES OF 1.5 TO 1.7 INCHES RESPECTIVELY. THINK PRECIP WATER
VALUES WILL BE CLOSER TO 1.7 INCHES OVER MUCH OF THE AREA TODAY.
THE 00Z 500MB ANALYSIS SHOWS 589/590 DM HEIGHTS ALONG THE NW GULF
COAST SO THINK RIDGE IS MOVING MORE INTO THE GULF TOWARDS THE BAY
OF CAMPECHE. HEIGHTS HAVE COME DOWN SOME WHICH SHOULD SUPPORT MORE
SHOWER AND THUNDERSTORM ACTIVITY TODAY ESPECIALLY WITH HIGHER
MOISTURE. FORECAST WILL GO WITH MAINLY 30/40 POPS TODAY. LOOKING
AT STORM TOTAL ACCUM RAINFALL FROM YESTERDAY...FEW STRONGER STORMS
COULD EASILY DROP 1-2 INCHES OF RAIN IN A SHORT PERIOD OF TIME.
MAIN IMPACT WILL BE LOCALIZED STREET FLOODING WITH THE HEAVY
RAINFALL AND GUSTY WINDS FROM OUTFLOWS.
BY MONDAY BROAD TROUGHING BECOMES MORE ESTABLISHED OVER TX AND
REALLY NO HINT OF ANY RIDGING. MODELS OUTPUT MEAGER RAINFALL
AMOUNTS AND KEEP POPS LOW SO WILL ONLY GO WITH 20/30 POPS. IT
LOOKS LIKE PRECIP WATER VALUES MAY DROP CLOSER TO 1.5 INCHES ON
MONDAY BEFORE SURGING BACK UP ON TUE/WED. TUE LOOK FOR HIGHER
MOISTURE VALUES AND TROUGHING BECOMING MORE PRONOUNCED. SHORTWAVE
NOW OVER CALIFORNIA WILL HAVE MADE ITS WAY ACROSS THE S ROCKIES
INTO THE S PLAINS BY THIS TIME. THIS MAY HELP BRING HEIGHTS DOWN
BELOW 588 DM AT 500MB. PRECIP WATER VALUES MAY BE APPROACHING 2
INCHES BY WED PER NAM/GFS SOLUTIONS. DECIDED TO GO A BIT HIGHER
WITH POPS ON TUE INTO WED. WED LOOKS TO BE MORE WET BUT WILL KEEP
POPS AT 50 FOR NOW. QUITE POSSIBLE TO HAVE SCATTERED TO WIDESPREAD
CONVECTION EACH DAY FROM WEDNESDAY THROUGH THE END OF THE WEEK.
BEST CHANCES OF RAIN LOOK TO BE WED/THUR/FRI WITH BROAD TROUGHING
ALOFT AND PRECIP WATER VALUES NEAR 1.9 TO 2 INCHES EACH DAY. IT
WILL NOT TAKE MUCH HEATING FOR CONVECTION TO DEVELOP EACH DAY.
WITH THAT MUCH MOISTURE...MAIN CONCERN WILL BE LOCALLY HEAVY
RAINFALL RESULTING IN LOCALIZED FLOODING. QUITE POSSIBLE THAT
URBAN AREAS COULD SEE STREET FLOODING AS A RESULT. BAYOUS COULD
RESPOND WITH RAPID RISES AS WELL. IMPACTS COULD BE MADE WORSE BY
ANY TRAINING STORMS BUT TOO EARLY TO DETERMINE THOSE KINDS OF
DETAILS JUST YET.
OVERALL EXPECT TEMPERATURES TO BE IMPACTED BY CLOUD COVER AND
CONVECTION. STILL SUMMER TIME SO IT DOES NOT TAKE MUCH TO REACH
LOW 90S FOR MAX TEMPS. THIS ALSO MEANS CONVECTIVE TEMPS SHOULD BE
REACHED AND TRIGGER CONVECTION. FORECAST WILL KEEP TEMPS IN THE
90-92F RANGE BUT COULD SEE UPPER 80S FOR HIGHS SHOULD SCATTERED TO
WIDESPREAD CONVECTION DEVELOP. LOW TEMPS IN THE LOW/MID 70S LOOK
ON TRACK AS WELL ESPECIALLY WITH ANY RAIN COOLED AIR THAT
DEVELOPS. STILL NOT BAD HAVING TEMPS NEAR NORMAL FOR THE END OF
JUNE.
39
MARINE...
PERSISTENT ONSHORE FLOW WILL CONTINUE THROUGH THE WEEK. SOUTHERLY
WINDS WILL APPROACH SCEC CRITERIA WELL OFFSHORE TONIGHT AND MONDAY
NIGHT...BUT WILL LIKELY STAY JUST BELOW. BY TUESDAY NIGHT THE
PRESSURE GRADIENT TIGHTENS AND WE WILL LIKELY SEE 15 TO 20 KT
ONSHORE WINDS OFFSHORE. BY MID-WEEK WINDS WILL INCREASE FURTHER
AND SEAS WILL BUILD. BUMPED WINDS AND SEAS WED-FRI TO REFLECT THE
CURRENT GFS...AND SCA CONDITIONS ARE POSSIBLE LATE THIS WEEK
OFFSHORE. 33
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 90 75 91 76 90 / 40 20 20 20 40
HOUSTON (IAH) 90 76 92 77 90 / 40 20 20 20 40
GALVESTON (GLS) 87 80 88 80 87 / 20 10 20 20 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...43
Hazardous weather outlook, Jun 22, 4:04 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 AM CDT SUN JUN 22 2014
TXZ163-164-176>179-195>200-210>214-226-227-235>238-231015-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
504 AM CDT SUN JUN 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
MAINLY ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY. STORMS SHOULD REMAIN BELOW SEVERE LEVELS BUT ANY
STRONG STORM COULD PRODUCE LOCALLY HEAVY RAINFALL WITH AN INCH OF
RAIN AN HOUR POSSIBLE. GUSTY WINDS AND LIGHTNING MAY ALSO
ACCOMPANY THE STORMS. THUNDERSTORM ACTIVITY SHOULD COME TO AN END
AFTER SUNSET IN THE EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORM CHANCES WILL BE INCREASING THROUGH THE MIDDLE OF THE
WEEK. THE BEST CHANCES FOR THUNDERSTORMS LOOK TO BE WEDNESDAY
THROUGH FRIDAY. WHILE STORMS ARE NOT EXPECTED TO BE SEVERE...SOME
STORMS MAY PRODUCE HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED
FLOODING. THE MAIN IMPACTS SHOULD BE STREET FLOODING AND RAPID
RISES IN BAYOUS IN RESPONSE TO THE HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Harris
- When
- June 22, 11:00 AM CST
- Where
- Harris County, Aldine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Social Media
- Coordinates
- 29.930, -95.380
There were trees downed on roads, power lines, and over an apartment complex.
Thunderstorm Wind, Polk
- When
- June 22, 2:30 PM CST
- Where
- Polk County, 0.63 mi WSW of Corrigan
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 30.996, -94.829
There were downed trees and damage to a roof of a house located on 3rd Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Texas, June 22, 2014$2.2 million · 70 kt wind · 16 events
- Tornadoes and Hail in Texas, June 22, 2014EF1 · 41 events
- Hail and Damaging Winds in Kansas, June 22, 2014$35,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Iowa, June 22, 2014$46,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Kansas, June 22, 20142.75 in hail · 34 events
- Tornadoes and Hail in Oklahoma, June 22, 2014EF1 · 10 events
- Hail and Damaging Winds in Illinois, June 22, 2014$24,000 · 1 in hail · 4 events
- Tornado and Hail in Colorado, June 22, 2014$6,000 · EF0 · 14 events
- Hail and Damaging Winds in Colorado, June 22, 20141.5 in hail · 11 events
- Flash Flood and Damaging Winds in Oklahoma, June 22 to 23, 201460 kt wind · 10 events
- Damaging Winds in Illinois, June 22, 201461 kt wind · 9 events
- Hail and Damaging Winds in Georgia, June 22, 2014$2,000 · 53 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534270, 534275.